Alert archive / North Dakota / Special Weather Statements in 2018

Special Weather Statement, NWS Bismarck, ND

May 31, 2018Dunn County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 31, 2018, 1:08 PM MDT for Dunn County, North Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 1:08 PM MDT (19:08 UTC)
Expired
May 31, 2018, 1:45 PM MDT
In force
37 min
Issued by
NWS Bismarck, ND

County Dunn County, ND

The radar

The Bismarck radar (KBIS), 139 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 1:43 PM MDTTORNADO4 Nw Hirschville, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS83 KBIS 311908
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
108 PM MDT THU MAY 31 2018
 
NDZ018-033-311945-
Stark ND-Dunn ND-
108 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN AND
NORTH CENTRAL STARK COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, strong thunderstorms were located along a line
extending from near Manning to 5 miles northwest of Gladstone.
Movement was northeast at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Halliday, Dunn Center, Manning, Marshall and Hirschville. 

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4754 10230 4703 10217 4688 10272 4725 10278
TIME...MOT...LOC 1907Z 232DEG 26KT 4722 10270 4692 10265 

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 31, 11:47 AM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 31, 11:47 AM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1247 PM CDT Thu May 31 2018

.UPDATE...
Issued at 1229 PM CDT Thu May 31 2018

Made a few adjustments for pops based on latest radar, otherwise
no changes to the going forecast. CAMS are still pointing to
convective initiation around 19-21 UTC along the Montana border.
Will be launching a special 20Z sounding this afternoon.

UPDATE Issued at 1033 AM CDT Thu May 31 2018

Have cancelled the dense fog advisory. Latest satellite shows fog
quickly diminishing across the area. Made some minor updates to
pops based on latest radar and consensus of short range model
forecast reflectivity.

UPDATE Issued at 853 AM CDT Thu May 31 2018

Dropped a couple counties along the fringes of the dense fog
advisory, but extended the majority of the advisory area through
11 AM. Can cancel early if visibilities start to improve early.

Otherwise no significant changes to the going forecast.

UPDATE Issued at 633 AM CDT Thu May 31 2018

Little change with this update other than for observed trends
through 11 UTC. Overall thinking regarding the convective scenario
for this afternoon and evening remains unchanged.

UPDATE Issued at 406 AM CDT Thu May 31 2018

Quick update to expand the Dense Fog Advisory across central North
Dakota.

&&

.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Thu May 31 2018

Dense fog this morning, and severe convective potential this
afternoon into tonight highlight the short term forecast.

Per webcam, GOESEast Nighttime Microphysics RGB, and surface
observations through 0830 UTC, issued a Dense Fog Advisory from
the Turtle Mountains into portions of south central North Dakota
through 14 UTC. An expansion of the Advisory is likely per CAM
visibility forecast trends through early this morning. Will
continue to monitor observations. Scattered thunderstorms are
expected to continue across northwest North Dakota this morning
with the low level baroclinic zone.

SPC has expanded the slight risk to include most of western and
north central North Dakota, with a marginal risk across most of
the remainder of western and central North Dakota for today. The
most likely scenario is for potential initiation, perhaps as early
as 19-20 UTC, along a stalling cold front from near Beach through
Watford City, and New Town as low level convergence increases.
The CAMs through the 06 UTC HRRR favor this initiation scenario.
In particular, the 00 UTC HREF updraft helicity signal is
strongest across these areas, with a 50-60 percent neighborhood
probability of updraft helicity of greater than 150 m2/s2. Strong
deep layer shear increasing to 40-45 kts with deep veering
profiles are most perpendicular to the surface boundary across
the southwest, and have a more parallel component closer to
Watford City and New Town. Thus, the longevity of discrete
supercells would be greatest across the southwest, with a possible
quicker upscale transition to a clustered to linear mode further
north. One or two line segments are certainly possible by early to
mid evening across central North Dakota supported by a strong low
and mid level jet.

Regarding threats, given the shear and instability balance, large
hail to two inches in diameter would seem to be an average high-
end ceiling for hail. Damaging winds in excess of 70 mph are
possible, although this is a bit more uncertain. Regarding the
tornado threat, the area of most concern would be near the Watford
City and New Town areas where LCLs are lower, with enhanced low
level helicity via easterly surface winds. Further southwest,
while a strong wind field supports strong low level
shear/helicity, LCLs are higher as dewpoints may mix out into the
lower to mid 50s with high temperatures in the mid to upper 80s.
While precipitable water values near 1.50-1.75 inches, expected
storm motions should limit the flash flood threat outside of urban
areas.

A special 19 or 20 UTC sounding will be launched today at
NWS Bismarck.

Additional thunderstorms may move across western and central North
Dakota tonight from Montana, again aided by the strong low and
mid level jet, steep mid level lapse rates, and moisture
transport.

.LONG TERM...(Friday through Wednesday)
Issued at 343 AM CDT Thu May 31 2018

Severe convective potential on Friday highlights the extended
forecast.

The consistent signal continues for a potential significant severe
weather event, especially across central North Dakota, on Friday.
SPC has upgraded portions of the south central to an Enhanced Risk
in their Day 2 Outlook. A surface low across southwest North
Dakota Friday morning with a stationary front along I-94 will
lift northeast through the day, with a cold front arriving between
US Highway 83 and 85 by mid to late afternoon, with a warm front
from north central through southeast North Dakota. Forcing is
expected to be strong, especially with the arrival of the
significant mid level wave by Friday evening.

However, some sources of uncertainty do remain. First, potential
elevated convection through Friday morning across the north
central may limit how much instability will build and the eventual
severe weather risk for these areas. Second is how quickly
convection will remain discrete ahead of the cold front versus
grow upscale, as the orientation of the strong deep layer shear
vectors may bisect the cold front at a 30-45 degree angle. That
said, with MLCAPE around 2000-2500 j/kg, and the strength of deep
layer shear, all hazards are possible. Certainly very large hail
to tennis balls or larger are possible with any discrete
supercell. However, the hail threat could rather quickly
transition to a more predominant wind threat with gusts over 70
mph possible with a squall line/QLCS development. The tornadic
threat certainly exists with the possible narrow discrete mode
window, however, the QLCS tornado threat will have to be
monitored. Storm motion is expected to limit the flash flood
threat to those prone urban areas (low lying underpasses etc.).

A dry, but, windy post-cold front Saturday is expected with
possible northwest wind gusts of 30-35kts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu May 31 2018

Thunderstorms and low VFR/possibly MVFR ceilings are the aviation
hazard for the 18Z TAF period. Thunderstorms in the west will
continue developing through the afternoon and push eastward through
the evening hours. Some storms in the west and in north central
areas may become severe with damaging winds and large hail. A few
tornadoes may be possible. Areas with thunderstorms should expect
gusty and erratic winds, along with low VFR/MVFR ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...PA
LONG TERM...PA
AVIATION...TWH
Hazardous weather outlook, May 31, 11:35 AM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1235 PM CDT Thu May 31 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011745-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1235 PM CDT Thu May 31 2018 /1135 AM MDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

severe thunderstorms are expected to develop across western North
Dakota this afternoon, potentially between 1 and 3 PM MDT, from
Bowman through Watford City, Killdeer, and New Town. These storms
may form into one or two lines as they enter central North Dakota
this evening. The primary threats are large hail to around two
inches in diameter, damaging wind gusts in excess of 70 mph,
possibly a few tornadoes, and dangerous lightning. The greatest
threat is this afternoon across western North Dakota.

Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is likely today through Friday across most of
western and central North Dakota.

TWH

In the hours before

Special weather statement, May 31, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
108 PM MDT THU MAY 31 2018

NDZ018-033-311945-
Stark ND-Dunn ND-
108 PM MDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN AND
NORTH CENTRAL STARK COUNTIES UNTIL 145 PM MDT...

At 107 PM MDT, strong thunderstorms were located along a line
extending from near Manning to 5 miles northwest of Gladstone.
Movement was northeast at 30 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Halliday, Dunn Center, Manning, Marshall and Hirschville.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4754 10230 4703 10217 4688 10272 4725 10278
TIME...MOT...LOC 1907Z 232DEG 26KT 4722 10270 4692 10265

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:27 PM MDTSpecial Weather StatementBISDivide48 min
May 30, 9:02 PM MDTSevere Thunderstorm WarningBISDivide, Williams58 min
May 30, 9:48 PM MDTSpecial Weather StatementBISBurke27 min
May 30, 10:07 PM MDTSpecial Weather StatementBISWilliams38 min
May 30, 10:28 PM MDTSpecial Weather StatementBISRenville32 min
May 30, 11:26 PM MDTSpecial Weather StatementBISMcKenzie49 min
May 31, 12:58 AM MDTSpecial Weather StatementBISMcKenzie47 min
May 31, 1:34 AM MDTDense Fog AdvisoryBISBurleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more8 hr
May 31, 1:47 AM MDTSpecial Weather StatementBISMcKenzie43 min
May 31, 2:00 AM MDTSevere Thunderstorm WarningBISMcKenzie41 min
May 31, 1:41 PM MDTSevere Thunderstorm WarningBISDunn, Stark64 min
May 31, 1:45 PM MDTTornado Warning Tornado observedBISDunn30 min
May 31, 2:13 PM MDTTornado WarningBISDunn, Mercer32 min
May 31, 2:28 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark47 min
May 31, 2:47 PM MDTTornado WarningBISMercer, Oliver28 min
May 31, 3:12 PM MDTSevere Thunderstorm WarningBISDunn, Stark48 min
May 31, 3:13 PM MDTSpecial Weather StatementBISMcKenzie47 min
May 31, 3:17 PM MDTSevere Thunderstorm WarningBISMercer, Oliver58 min
May 31, 3:40 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark65 min
May 31, 4:23 PM MDTTornado Warning Tornado observedBISMorton, Stark22 min
May 31, 4:29 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark46 min
May 31, 4:41 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark64 min
May 31, 4:41 PM MDTTornado WarningBISDunn, Mercer, Stark34 min
May 31, 5:19 PM MDTSpecial Weather StatementBISOliver41 min
May 31, 5:28 PM MDTSevere Thunderstorm WarningBISMorton, Oliver62 min
May 31, 5:43 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min

Nearby

Special Weather Statements in North Dakota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.